Hail, Republic
- When
- May 8, 1:51 PM CST
- Where
- Republic County, Norway
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.700, -97.783
17 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 2:25 AM CST, 11 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 AM CDT SUN MAY 8 2005 .DISCUSSION... INITIAL CONCERN IS PRECIP AND SEVERE WEATHER CHANCES LATER THIS AFTERNOON AND EVENING...THEN FRONTAL POSITION AND PRECIP CHANCES MID/LATE WEEK. OVERNIGHT CONVECTION HAS WORKED OFF TO THE NORTHEAST INTO NORTHWEST MISSOURI. ABUNDANT CLOUD COVER STILL ACROSS MUCH OF KANSAS. SPC PAINTS SLIGHT RISK ACROSS THE ENTIRE CWA. KEPT ALL BUT EASTERN CWA DRY AS CONVECTION SHOULD HOLD OFF UNTIL SURFACE LOW / COLD FRONT MOVE INTO CENTRAL KANSAS THIS AFTERNOON. SHOULD ALSO SEE SOME BREAKS IN THE CLOUDS LATER TO AID IN DESTABILIZATION. THINKING THAT STORMS WILL GET GOING LATE THIS AFTERNOON ACROSS NORTHCENTRAL KANSAS AND MOVE INTO EASTERN SECTIONS DURING THE EVENING HOURS. CLOSED LOW AT H5 CENTERED IN SOUTHWEST SOUTH DAKOTA EARLY THIS MORNING. SLOW MOVEMENT EAST PROGGED BY BOTH THE GFS AND NAM WITH H5 TROUGH AXIS STRETCHED FROM LOW CENTER IN EASTERN SOUTH DAKOTA THROUGH THE EASTERN SECTIONS OF NEBRASKA...KANSAS...AND OKLAHOMA BY MONDAY MORNING. H5 RIDGE BUILDS IN THROUGH WEDNESDAY 00Z BEFORE THE REGION COMES UNDER THE INFLUENCE OF DIGGING WESTERN U.S. LONG WAVE TROUGH. SOUTHWEST FLOW ALOFT ALONG WITH SEVERAL SHORTWAVES WORKING THROUGH THE BASE OF THE TROUGH AND INTO THE CENTRAL PLAINS. VERY ACTIVE WEATHER PATTERN EXPECTED FROM MID WEEK THROUGH THE WEEKEND WITH THIS SET UP. AT THE SURFACE...GFS AND NAM SHOW LOW PRESSURE IN SOUTH DAKOTA BECOMING VERTICALLY STACKED AND FILLING THROUGH MONDAY MORNING. ASSOCIATED COLD FRONT PULLS THROUGH THE TOP CWA MONDAY MORNING...WITH GFS A FEW HOURS FASTER THAN THE NAM. SOME THOUGHT ON GOING DRY ON MONDAY MORNING BUT KEPT POPS IN EASTERN CWA IN CASE BOUNDARY SLOWS PER NAM. LEE SIDE CYCLOGENESIS EVIDENT ON TUESDAY WITH WARM FRONTAL BOUNDARY ACROSS NORTHERN KANSAS/SOUTHERN NEBRASKA BY WEDNESDAY 00Z. KEPT THIS PERIOD DRY AS MOISTURE SHOULD BE LIMITED AT THIS TIME. LOW PRESSURE / TROUGHING STAYS EAST OF CWA THROUGH FRIDAY 06Z WHEN GFS BRINGS BOUNDARY INTO THE TOP CWA. BOUNDARY VERY SLOW TO PUSH THROUGH SO COULD HAVE AN EXTENDED PERIOD OF SIGNIFICANT RAIN...KEPT PRECIPITATION CHANCES THROUGH SATURDAY AFTERNOON. MID WEEK THROUGH THE WEEKEND LOOK TO BE A VERY CHALLENGING PERIOD WITH SHORTWAVES AND BOUNDARIES AFFECTING THE REGION. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 436 AM CDT SUN MAY 8 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-091000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 436 AM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND TONIGHT. THUNDERSTORMS MAY BE SEVERE ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON...AND ACROSS NORTHEAST AND EAST CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. LARGE HAIL WILL BE THE PRIMARY HAZARD WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE WEDNESDAY THROUGH SATURDAY...WITH SOME OF THESE STORMS POSSIBLY PRODUCING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 233 PM CDT SUN MAY 8 2005 KSZ008>012-020>024-034>038-054-090200- BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA- OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN AND MARYSVILLE 233 PM CDT SUN MAY 8 2005 SEVERE THUNDERSTORM WATCH NUMBER 234 IS IN EFFECT UNTIL 900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA GEARY WABAUNSEE DICKINSON MORRIS LYON SOME CITIES IN THE WATCH ARE... EMPORIA ABILENE JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
17 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail covered the ground along U.S. Highway 77.
Quarter size hail covered the ground along U.S. Highway 77.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449691, 5449692, 5449697, 5449698, 5449699, 5449693, 5449708, 5449694, 5449695, 5449696, 5449700, 5449701, 5449702, 5449703, 5449704, 5449705, 5449706, 5449707.